Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 81, NWS El Paso, TX

August 6, 2013Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 6, 2013, 2:48 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2013, 2:48 PM MDT (20:48 UTC)
Expired
Aug 6, 2013, 6:45 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.8 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:31 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 1:31 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT TUE AUG 6 2013

.SYNOPSIS...
AFTER ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING AND OVERNIGHT...WE'LL SEE A DECREASE IN STORM ACTIVITY
THROUGH EARLY FRIDAY AFTERNOON AS HIGH PRESSURE ALOFT SERVES TO CAP
MOST STORM ACTIVITY EXCEPT IN AREA MOUNTAINS. THE RISK OF RAIN WILL
INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR COLD FRONT MOVES
NEAR THE REGION BY EARLY FRIDAY AND SOUTHEAST SURFACE WINDS BRING
ADDITIONAL MOISTURE. LATER IN THE WEEKEND AND EARLY NEXT WEEK WE
SHOULD RETURN TO A WEAK MONSOON PATTERN WITH THE BEST CHANCES OF
STORMS OVER FAR WESTERN PORTIONS OF THE AREA.

&&

.DISCUSSION...
NOT MUCH CHANGE FROM PREVIOUS THINKING. HRRR BRINGS A CLUSTER OF
STORMS NORTH OVER MEXICO THIS EVENING BUT DIMINISHES ACTIVITY AS
IT APPROACHES EL PASO/HUDSPETH COUNTIES. MAY REGRET IT BUT I PUSHED
POPS ABOVE MOS OVER THAT AREA FOR 1ST PERIOD.

OTHERWISE UPPER HIGH BUILDS BACK INTO REGION FOR TOMORROW THROUGH
MOST OF FRIDAY BEFORE BACKDOOR COLD FRONT MOVES INTO EASTERN PLAINS
OF NM FRIDAY. OVERALL LOWER POPS EXPECTED. GIVEN THE USUAL POOR
PERFORMANCE OF MODELS IN HANDLING THESE BACKDOORS...I WOULDN'T BE
SURPRISED TO HAVE A FRONTAL PASSAGE LATER FRIDAY INTO EARLY
SATURDAY. IN THIS CASE IT WON'T MAKE AS MUCH DIFFERENCE AS IT
USUALLY WOULD SINCE WINDS AHEAD OF THE FRONT WILL SWING TO THE SE
AND RETURN TROPICAL MOISTURE INTO THE REGION. THIS WILL GIVE THE
BEST CHANCE OF SHOWERS AND STORMS AFTER THIS EVENING. IF THE FRONT
ARRIVES RAINFALL WOULD BE HEAVIER AND POSSIBLE SEVERE STORMS WOULD
COME INTO PLAY.

AFTER THAT THE UPPER HIGH AND BUILDS BACK OVER THE AREA GRADUALLY
DIMINISHING STORMS ONCE AGAIN INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID 07/00Z-08/00Z.
MOSTLY VFR THRU THE PERIOD. 00Z-09Z SCATTERED TSRAGS 3SM BKN060CB
TOPS 420. ISOLD AREAS MVFR TO VFR IN/NR TSTMS. SURFACE WINDS
SOUTHWEST 12-22KTS...EXCEPT FOR WIND GUSTS TO 45 KTS NEAR STORMS.
AFT 09Z SCT080 SCT-BKN 100-200. ISOLD -SHRA UNTIL 18Z THEN VERY
ISOLD TS ALL AREAS ESPLY MTNS AND WINDS WSW 15G25KTS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTHEAST TEXAS WILL AGAIN CHANNEL THE
DEEPER MOISTURE MAINLY OVER SOUTHWESTERN NEW MEXICO WITH SCATTERED
AFTERNOON THUNDERSTORMS. AN UPPER TROUGH OVER ARIZONA WILL ALSO
PROVIDE SOME ADDITIONAL DYNAMICS FOR THUNDERSTORM DEVELOPMENT MAINLY
WEST OF THE RIO GRANDE. EAST OF THE RIO GRANDE THUNDERSTORM
DEVELOPMENT WILL BE MORE ISOLATED. THE UPPER TROUGH OVER ARIZONA IS
FORECAST TO  MOVE ACROSS NEW MEXICO WEDNESDAY BRINGING WIDELY
SCATTERED THUNDERSTORMS BUT THEN USHER IN DRIER AIR LATER IN THE
DAY. WITH DRIER AIR...THERE WILL BE ONLY A FEW MOUNTAIN
THUNDERSTORMS ON THURSDAY. A POSSIBLE WEAK BACK DOOR FRONT WILL MOVE
IN TO THE AREA EARLY FRIDAY SHIFTING THE WINDS TO THE SOUTHEAST
THEREBY INCREASING THE MOISTURE AT LOWER LEVELS FRIDAY INTO THE
WEEKEND. THIS WILL INCREASE THUNDERSTORMS ACROSS THE AREA WITH
TEMPERATURES STILL REMAINING MAINLY ABOVE NORMAL. MIN RH VALUES
WILL GENERALLY RUN IN THE 25% TO 35% RANGE ALL AREAS TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  75  94  74 /  30  10  10  10  10
SIERRA BLANCA           68  94  69  95  71 /  30  10  20  20  20
LAS CRUCES              68  91  67  91  69 /  10  10  10  10  10
ALAMOGORDO              71  93  68  94  68 /  20  10  20  10  10
CLOUDCROFT              51  67  51  69  49 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   67  90  67  90  67 /  20  30  10  10  10
SILVER CITY             60  79  58  83  60 /  30  30  10  10  10
DEMING                  67  89  64  91  65 /  20  20  10  10  10
LORDSBURG               63  87  63  90  65 /  30  20  10  10  10
WEST EL PASO METRO      74  92  73  94  74 /  30  10  10  10  10
DELL CITY               70  95  69  97  67 /  10  10  10  10  10
FORT HANCOCK            73  95  72  97  72 /  30  10  10  10  20
LOMA LINDA              65  86  66  88  67 /  30  10  10  10  10
FABENS                  73  93  71  95  71 /  30  10  10  10  10
SANTA TERESA            70  92  71  93  71 /  30  10  10  10  10
WHITE SANDS HQ          70  92  70  92  69 /  10  10  10  10  10
JORNADA RANGE           67  92  67  92  67 /  10  20  10  10  10
HATCH                   66  88  67  89  67 /  20  20  10  10  10
COLUMBUS                66  89  67  91  67 /  20  10  10  10  10
OROGRANDE               72  93  71  94  69 /  20  10  10  10  10
MAYHILL                 59  78  58  78  55 /  20  20  20  20  20
MESCALERO               57  79  56  80  56 /  20  20  20  20  20
TIMBERON                57  76  58  77  56 /  20  10  10  20  20
WINSTON                 57  78  58  80  57 /  20  40  20  20  10
HILLSBORO               63  84  62  86  63 /  20  30  10  20  10
SPACEPORT               67  90  67  91  67 /  20  20  10  10  10
LAKE ROBERTS            58  78  55  82  58 /  30  40  20  20  10
HURLEY                  62  81  61  86  62 /  30  30  10  10  10
CLIFF                   61  84  60  88  61 /  40  40  10  20  10
MULE CREEK              56  80  56  85  58 /  40  40  10  10  10
FAYWOOD                 63  82  61  85  63 /  20  30  10  10  10
ANIMAS                  63  87  65  89  65 /  30  30  20  10  10
HACHITA                 64  88  64  90  66 /  30  20  10  10  10
ANTELOPE WELLS          63  86  63  89  65 /  30  30  20  20  10
CLOVERDALE              61  80  61  84  63 /  30  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/20
Hazardous weather outlook, Aug 6, 10:30 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE AUG 6 2013

NMZ401>417-TXZ418>424-071815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED. WIND GUSTS TO 50 MPH...HAIL TO ONE HALF INCH...
LOCAL RAINFALL UP TO ONE INCH MAY ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY WINDS WILL TRANSPORT DRIER MORE STABLE AIR INTO THE AREA
FOR WEDNESDAY INTO FRIDAY AFTERNOON RESULTING IN ONLY SLIGHT CHANCES
OF THUNDERSTORMS.

THUNDERSTORMS WILL INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR
FRONT APPROACHES THE AREA AND MOISTURE FLOWS BACK INTO THE REGION.
FOR SUNDAY AND MONDAY SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO
MAINLY WESTERN PORTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE OFFICE
AND/OR LAW ENFORCEMENT.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:08 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 6, 12:35 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.